Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 9, 2021Putnam County, Ohio

NWS Northern Indiana issued this special weather statement at Aug 9, 2021, 3:30 PM EDT for Putnam County, Ohio. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 3:30 PM EDT (19:30 UTC)
Expired
Aug 9, 2021, 3:45 PM EDT
In force
15 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
40

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 148 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS83 KIWX 091930
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
330 PM EDT Mon Aug 9 2021
 
OHZ016-091945-
Putnam OH-
330 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern Putnam
County through 345 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ottawa, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Leipsic around 340 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4098 8409 4117 8398 4117 8388 4092 8388
TIME...MOT...LOC 1930Z 210DEG 27KT 4104 8398 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Brown

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:27 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 9, 3:27 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
327 PM EDT Mon Aug 9 2021

.SYNOPSIS...
Issued at 320 PM EDT Mon Aug 9 2021

A chance for strong to severe thunderstorms arrives during the
evening tonight and then a little later in the evening Tuesday
night. Heat and humidity continues through Thursday with heat
indices topping 100 degrees.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 320 PM EDT Mon Aug 9 2021

An upper level low pressure system moves from Wisconsin into
Michigan between this afternoon and tonight. This is expected to set
off showers and thunderstorms after some recovery from morning
convection. The main focus for storms is expected to be a boundary
moving east and southeast from IL affecting areas especially west
of IN-15, but could extend farther east. There is some question
about if storms will be able to last through Lake MI as per the
NAMNest and 15z HRRR run, but will include some PoPs downstream of
the Lake in case it does. As it reaches our northwest counties
from Berrien south to White between 22z and 2z, storms will be
able to tap into 2000 to 4000 J/kg of SBCAPE as well as 30 kts of
effective shear. DCAPE ranges between 750 and 900 J/kg allowing
for a damaging wind gust potential especially since 0-3 km max
theta-e difference reaches 25C. The effective shear surpassing 30
kts, effective helicity surpassing 200 m2/s2, and LCLs below 1000m
increases the threat for a tornado with the storms coming in
especially if there are breaks in the line similar to a QLCS-type
set up. With PWATs above 1.8 inch, 850mb dewpoints above 10C, and
some large scale forcing to work with, storms will be able to
produce locally heavy rainfall, especially if training storms can
occur with boundary parallel flow. However, the storm motion is
expected to be quick enough and the antecedent conditions dry
enough to reduce the overall flood threat. Mid level lapse rates
may leave storms wanting as they only reach 5.5 to 6 C/km, but the
shear should be able to compensate allowing for at least some
sort of a severe hail chance.

Showers and storms may continue after midnight mainly east of IN-15
as SBCAPE stays over 1000 J/kg, but they will be on the downturn as
they encounter the NW OH area. The resulting cloud cover and the
continued humidity will provide a floor to the overnight lows
allowing them to fall into the low 70s to upper 60s.

Height rises follow as ridging is introduced for Tuesday morning and
into the first portion of the afternoon likely suppressing any pop-
up thunderstorm activity until the evening time frame. This will
allow more time to receive needed heat to achieve heat headlines
with heat indices rising up towards 100 in all locales and near 105
in our southwest. Have highs reaching 90 in many locations and the
low 90s in our southwest and within NW OH with low to mid 70 dew
points abounding.

The thunderstorm chances arrive between 21z and 03z in the
northwest, Tuesday, as storms fire along an outflow boundary and
form into a linear structure. Mid level lapse rates rise to between
6.5 and 7 C/km as soundings indicate dry mid levels, a set up
indicative of an EML. With marginal shear and helicity, but very
high 3 to 5 kJ/kg SBCAPE, storms will bring the threat for damaging
winds and large hail as they enter.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 320 PM EDT Mon Aug 9 2021

The warm advection pattern continues for Wednesday with minimal
forcing noticeable in the mid levels. As such, we'll need to
watch for left over boundaries and MCVs. We'll still have plenty
of instability to work with, as well as marginal shear, and
potentially some 7C/km mid level lapse rates so damaging winds and
large hail would be the main threat. A little warmer 850mb temps
than Tuesday on Wednesday in this warm advection pattern may allow
a second day of heat headlines with many area's heat indices
rising above 100 as long as those thunderstorm chances hold off.

We have another day of high heat (90 degree Ts and 98-105 heat
indices) and storms on Thursday before the cold front pushes through
later Thursday night into Friday morning time frame. The weekend
looks dry and cooler with highs in the low to mid 80s and dew points
in the low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 105 PM EDT Mon Aug 9 2021

KIWX radar indicating stronger storms over northeast IL with
scattered showers in both the KSBN and KFWA vicinity...the
stronger storms expected to track E/NE and away from either
terminal so will begin with just a VCSH. HREF members indicating
convective complex expected to develop over northern IL this
evening and track southeast through the area. Still some
uncertainty in timing and spatial extent with best chances at KSBN
so for now will handle with a tempo group at KSBN and just vcts
for KFWA. Some potential for IFR ceilings in the wake of this
system but will keep at MVFR and adjust downward if warranted in
later issuances.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from noon EDT /11 AM CDT/ to 8 PM EDT /7 PM CDT/
     Tuesday for INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory from noon to 8 PM EDT Tuesday for MIZ077>081.

OH...Heat Advisory from noon to 8 PM EDT Tuesday for OHZ001-002-004-
     005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 8:29 AM EDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
829 AM EDT Mon Aug 9 2021

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-101230-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
829 AM EDT Mon Aug 9 2021 /729 AM CDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are likely by late today and tonight. Severe storms
are possible, especially near and west of highway 31. The storms may
be accompanied by damaging winds, large hail and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible each day Tuesday through Friday. The best
chance for severe storms is Tuesday into early Tuesday night. The
storms may be accompanied by damaging winds and large hail.

Afternoon heat indices are expected rise to between 95 and 105
degrees Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 9, 3:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
330 PM EDT Mon Aug 9 2021

OHZ016-091945-
Putnam OH-
330 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern Putnam
County through 345 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ottawa, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leipsic around 340 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4098 8409 4117 8398 4117 8388 4092 8388
TIME...MOT...LOC 1930Z 210DEG 27KT 4104 8398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:29 PM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more29 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.